Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 89, NWS Charleston, SC

May 17, 1998Beaufort County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 17, 1998, 5:59 PM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1998, 5:59 PM EDT (21:59 UTC)
Expired
May 17, 1998, 6:45 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Beaufort County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:15 PM EDTThunderstorm Wind 50Walterboro, SCTrees down and a tree fell on a car.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS1 KCHS 172200 RRA
SVRCHS
SCC013-029-172245-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
559 PM EDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTH CAROLINA
  COLLETON COUNTY IN SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 555 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG THE COLLETON AND BEAUFORT COUNTY LINE
  ALONG HIGHWAY 17.... MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAUFORT AT 615 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:30 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 17, 12:30 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT SUN MAY 17 1998

S/W CURRENTLY CENTERED NEAR ATL TO MOVE ACROSS THE AREA THIS EVE. ADAP
SSW AND SMC SHOWING SFC TROF AND MOISTURE CONV WORKING INTO THE FA ATTM.
WITH THESE FEATURES MOVING THRU...EXPECT A CHC FOR EVENING SHRA/TSTMS
THEN JUST P/CLOUDY. MODELS HANDLE MOVEMENT OF SFC COLD FRONT DIFFERENTLY
WITH NGM FASTER. GIVEN NW FLOW WILL LEAN TOWARD NGM SOLN. WILL SHIFT
WINDS TO THE N LATE TONIGHT IN ZFP AND IN CWF WITH THIS IN MIND. LITTLE
CHANGE IN AIRMASS EXPECTED AFTER FROPA WITH ONLY A SLIGHT DECREASE IN
DEWPOINTS FOR TUE. TEMPS SHUD CONTINUE ON THE WARM SIDE WITH SLIGHTLY
LOWER HUMIDITY VALUES FOR TUE. LITTLE IN THE WAY OF CLOUDCOVER EXPECTED
THROUGH THE PERIOD UNDER DEEP FAIRLY DRY NW FLOW. FOR CWF...WINDS WILL
SHIFT N TONIGHT AND GRADUALLY VEER TO THE NE AS SFC HIGH RIDGES N OF
AREA THROUGH TUE. SCA NOT EXPECTED WITH WINDS MAINLY AROUND 15 KT FOR
TUE.

SOUTH COAST /CHS-NBC/

.TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF EVENING
THUNDERSTORMS. LOW FROM THE MIDDLE 60S INLAND TO THE LOWER 70S COAST.
SOUTH WIND 5 TO 10 MPH SHIFTING NORTH.
.MONDAY...PARTLY CLOUDY. HIGH FROM THE LOWER 80S COAST TO THE UPPER 80S
INLAND. NORTH WIND 10 MPH BECOMING NORTHEAST.
.MONDAY NIGHT...MOSTLY CLEAR. LOW FROM THE LOWER 60S INLAND TO THE
UPPER 60S COAST.
.TUESDAY...MOSTLY SUNNY. HIGH 85 TO 90.

CCF

CHS APRT  66/87/63/88 3000
CHS CITY  72/84/70/85
SAV APRT  67/89/64/89 3000

.CHS...NONE.

SIMENSKY

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.